On t-Reduction and t-Integral Closure of Ideals in Integral Domains

  • Salah KabbajEmail author
Part of the Trends in Mathematics book series (TM)


Let R be an integral domain and I a nonzero ideal of R. An ideal \(J\subseteq I\) is a t-reduction of I if \((JI^{n})_{t}=(I^{n+1})_{t}\) for some \(n\ge 0\). An element x of R is t-integral over I if there is an equation \(x^{n}+a_{1}x^{n-1}+\cdots +a_{n-1}x+a_{n}=0\) with \(a_{i}\in (I^{i})_{t}\) for \(i=1,\ldots ,n\). The set of all elements that are t-integral over I is called the t-integral closure of I. This paper surveys recent literature which studies t-reductions and t-integral closure of ideals in arbitrary domains as well as in special contexts such as Prüfer v-multiplication domains, Noetherian domains, and pullback constructions.


  1. 1.
    D.D. Anderson, D.F. Anderson, Some remarks on star operations and the class group. J. Pure Appl. Algebra 51, 27–33 (1988)MathSciNetCrossRefGoogle Scholar
  2. 2.
    D.D. Anderson, D.F. Anderson, D.L. Costa, D.E. Dobbs, J.L. Mott, M. Zafrullah, Some characterizations of \(v\)-domains and related properties. Colloq. Math. 58, 1–9 (1989)MathSciNetCrossRefGoogle Scholar
  3. 3.
    D.D. Anderson, D.F. Anderson, Examples of star operations on integral domains. Commun. Algebra 18, 1621–1643 (1990)MathSciNetCrossRefGoogle Scholar
  4. 4.
    D.D. Anderson, D.F. Anderson, M. Fontana, M. Zafrullah, On \(v\)-domains and star operations. Commun. Algebra 37, 3018–3043 (2009)MathSciNetCrossRefGoogle Scholar
  5. 5.
    D.D. Anderson, D.F. Anderson, M. Zafrullah, Splitting the \(t\)-class group. J. Pure Appl. Algebra 74, 17–37 (1991)MathSciNetCrossRefGoogle Scholar
  6. 6.
    D.D. Anderson, D.F. Anderson, M. Zafrullah, The ring \(D+XD_S[X]\) and \(t\)-splitting sets. Arab. J. Sci. Eng. Sect. C 26, 3–16 (2001)MathSciNetzbMATHGoogle Scholar
  7. 7.
    D.D. Anderson, D.F. Anderson, M. Zafrullah, Completely integrally closed Prüfer \(v\)-multiplication domains. Commun. Algebra 45, 5264–5282 (2017)CrossRefGoogle Scholar
  8. 8.
    D.F. Anderson, Integral \(v\)-ideals. Glasgow Math. J. 22, 167–172 (1981)MathSciNetCrossRefGoogle Scholar
  9. 9.
    D.F. Anderson, A general theory of class groups. Commun. Algebra 16, 805–847 (1988)MathSciNetCrossRefGoogle Scholar
  10. 10.
    D.F. Anderson, Star operations and the \(D+M\) construction. Rend. Circ. Mat. Palermo 2(41), 221–230 (1992)MathSciNetCrossRefGoogle Scholar
  11. 11.
    D.F. Anderson, G.W. Chang, The class group of integral domains. J. Algebra 264, 535–552 (2003)MathSciNetCrossRefGoogle Scholar
  12. 12.
    D.F. Anderson, S. El Baghdadi, S. Kabbaj, On the class group of \(A+XB[X]\) domains. Lect. Notes Pure Appl. Math. Dekker 205, 73–85 (1999)MathSciNetzbMATHGoogle Scholar
  13. 13.
    D.F. Anderson, S. El Baghdadi, M. Zafrullah, The \(v\)-operation in extensions of integral domains. J. Algebra Appl. 11, 1250007, p. 18 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    D.F. Anderson, M. Fontana, M. Zafrullah, Some remarks on Prüfer \(\star \)-multiplication domains and class groups. J. Algebra 319, 272–295 (2008)MathSciNetCrossRefGoogle Scholar
  15. 15.
    D.F. Anderson, E. Houston, M. Zafrullah, Pseudo-integrality. Can. Math. Bull. 34, 15–22 (1991)MathSciNetCrossRefGoogle Scholar
  16. 16.
    D.F. Anderson, A. Ryckaert, The class group of \(D+M\). J. Pure Appl. Algebra 52, 199–212 (1988)MathSciNetCrossRefGoogle Scholar
  17. 17.
    A. Badawi, E. Houston, Powerful ideals, strongly primary ideals, almost pseudo-valuation domains, and conducive domains. Commun. Algebra 30, 1591–1606 (2002)MathSciNetCrossRefGoogle Scholar
  18. 18.
    V. Barucci, S. Gabelli, M. Roitman, The class group of a strongly Mori domain. Commun. Algebra 22, 173–211 (1994)MathSciNetCrossRefGoogle Scholar
  19. 19.
    V. Barucci, E. Houston, T.G. Lucas, I.J. Papick, \(m\)-canonical ideals in integral domains II. Lect. Notes Pure Appl. Math. Dekker 220, 89–108 (2001)Google Scholar
  20. 20.
    E. Bastida, R. Gilmer, Overrings and divisorial ideals of rings of the form \(D+M\). Michigan Math. J. 20, 79–95 (1973)MathSciNetCrossRefGoogle Scholar
  21. 21.
    A. Bouvier, M. Zafrullah, On some class groups of an integral domain. Bull. Soc. Math. Grèce (N.S.) 29, 45–59 (1988)Google Scholar
  22. 22.
    J. Boynton, S. Sather-Wagstaff, Regular pullbacks, in Progress in Commutative Algebra 2 (Walter de Gruyter, Berlin, 2012), pp. 145–169Google Scholar
  23. 23.
    G.M. Chang, M. Zafrullah, The \(w\)-integral closure of integral domains. J. Algebra 295, 195–210 (2006)MathSciNetCrossRefGoogle Scholar
  24. 24.
    R.D. Chatham, D.E. Dobbs, On pseudo-valuation domains whose overrings are going-down domains. Houston J. Math. 28, 13–19 (2002)MathSciNetzbMATHGoogle Scholar
  25. 25.
    D.E. Dobbs, Coherent pseudo-valuation domains have Noetherian completions. Houston J. Math. 14, 481–486 (1988)MathSciNetzbMATHGoogle Scholar
  26. 26.
    S. El Baghdadi, S. Gabelli, \(w\)-divisorial domains. J. Algebra 285, 335–355 (2005)MathSciNetCrossRefGoogle Scholar
  27. 27.
    J. Elliott, Functorial properties of star operations. Commun. Algebra 38, 1466–1490 (2010)MathSciNetCrossRefGoogle Scholar
  28. 28.
    N. Epstein, A tight closure analogue of analytic spread. Proc. Camb. Philos. Soc. 139, 371–383 (2005)MathSciNetCrossRefGoogle Scholar
  29. 29.
    N. Epstein, Reductions and special parts of closures. J. Algebra 323, 2209–2225 (2010)MathSciNetCrossRefGoogle Scholar
  30. 30.
    N. Epstein, A guide to closure operations in commutative algebra, in Progress in Commutative Algebra 2 (Walter de Gruyter, Berlin, 2012), pp. 1–37Google Scholar
  31. 31.
    M. Fontana, S. Gabelli, On the class group and the local class group of a pullback. J. Algebra 181, 803–835 (1996)MathSciNetCrossRefGoogle Scholar
  32. 32.
    M. Fontana, G. Picozza, On some classes of integral domains defined by Krull’s a.b. operations. J. Algebra 341, 179–197 (2011)MathSciNetCrossRefGoogle Scholar
  33. 33.
    M. Fontana, M. Zafrullah, On \(v\)-domains: a survey, in Commutative Algebra Noetherian and Non-Noetherian Perspectives (Springer, New York, 2011), pp. 145–179Google Scholar
  34. 34.
    S. Gabelli, E. Houston, Coherentlike conditions in pullbacks. Michigan Math. J. 44, 99–123 (1997)MathSciNetCrossRefGoogle Scholar
  35. 35.
    S. Gabelli, E. Houston, T.G. Lucas, The \(t\#\)-property for integral domains. J. Pure Appl. Algebra 194, 281–298 (2004)MathSciNetCrossRefGoogle Scholar
  36. 36.
    S. Gabelli, G. Picozza, \(w\)-stability and Clifford \(w\)-regularity of polynomial rings. Commun. Algebra 43, 59–75 (2015)MathSciNetCrossRefGoogle Scholar
  37. 37.
    R. Gilmer, Multiplicative Ideal Theory (Dekker, New York, 1972)zbMATHGoogle Scholar
  38. 38.
    J. Hays, Reductions of ideals in commutative rings. Trans. Am. Math. Soc. 177, 51–63 (1973)MathSciNetCrossRefGoogle Scholar
  39. 39.
    J. Hays, Reductions of ideals in Prüfer domains. Proc. Am. Math. Soc. 52, 81–84 (1975)MathSciNetzbMATHGoogle Scholar
  40. 40.
    J. Hedstrom, E. Houston, Pseudo-valuation domains. Pac. J. Math. 75, 137–147 (1978)MathSciNetCrossRefGoogle Scholar
  41. 41.
    J. Hedstrom, E. Houston, Pseudo-valuation domains II. Houston J. Math. 4, 199–207 (1978)MathSciNetzbMATHGoogle Scholar
  42. 42.
    W. Heinzer, J. Ohm, An essential ring which is not a \(v\)-multiplication ring. Can. J. Math. 25, 856–861 (1973)MathSciNetCrossRefGoogle Scholar
  43. 43.
    E. Houston, Prime \(t\)-ideals in \(R[X]\). Lect. Notes Pure Appl. Math. Dekker 153, 163–170 (1994)zbMATHGoogle Scholar
  44. 44.
    E. Houston, S. Kabbaj, M. Mimouni, \(\star \)-reductions of ideals and Prüfer \(v\)-multiplication domains. J. Commut. Algebra 9, 491–505 (2017)MathSciNetCrossRefGoogle Scholar
  45. 45.
    E. Houston, M. Mimouni, M.H. Park, Noetherian domains which admit only finitely many star operations. J. Algebra 366, 78–93 (2012)MathSciNetCrossRefGoogle Scholar
  46. 46.
    E. Houston, M. Zafrullah, Integral domains in which each \(t\)-ideal is divisorial. Michigan Math. J. 35, 291–300 (1988)MathSciNetCrossRefGoogle Scholar
  47. 47.
    E. Houston, M. Zafrullah, Integral domains in which any two \(v\)-coprime elements are comaximal. J. Algebra 423, 93–113 (2015)MathSciNetCrossRefGoogle Scholar
  48. 48.
    C. Huneke, I. Swanson, Integral Closure of Ideals, Rings, and Modules (Cambridge University Press, Cambridge, 2012)zbMATHGoogle Scholar
  49. 49.
    H.C. Hutchins, Examples of Commutative Rings (Polygonal Publishing House, Washington, 1981)zbMATHGoogle Scholar
  50. 50.
    S. Kabbaj, A. Kadri, \(t\)-Reductions and \(t\)-integral closure of ideals. Rocky Mt. J. Math. 47, 1875–1899 (2017)MathSciNetCrossRefGoogle Scholar
  51. 51.
    S. Kabbaj, A. Kadri, M. Mimouni, On \(t\)-reductions of ideals in pullbacks. N. Y. J. Math. 22, 875–889 (2016)MathSciNetzbMATHGoogle Scholar
  52. 52.
    S. Kabbaj, A. Kadri, M. Mimouni, \(t\)-Reductions and \(t\)-integral closure of ideals in Noetherian domains. N. Y. J. Math. 24, 404–418 (2018)Google Scholar
  53. 53.
    S. Kabbaj, M. Mimouni, \(t\)-Class semigroups of integral domains. J. Reine Angew. Math. 612, 213–229 (2007)MathSciNetzbMATHGoogle Scholar
  54. 54.
    S. Kabbaj, M. Mimouni, Constituent groups of Clifford semigroups arising from \(t\)-closure. J. Algebra 321, 1443–1452 (2009)MathSciNetCrossRefGoogle Scholar
  55. 55.
    B.G. Kang, Prüfer \(v\)-multiplication domains and the ring \(R[X]_{N_{v}}\). J. Algebra 123, 151–170 (1989)MathSciNetCrossRefGoogle Scholar
  56. 56.
    I. Kaplansky, Commutative Rings (University of Chicago Press, Chicago, 1974)zbMATHGoogle Scholar
  57. 57.
    A. Mimouni, Integral domains in which each ideal is a \(w\)-ideal. Commun. Algebra 33, 1345–1355 (2005)MathSciNetCrossRefGoogle Scholar
  58. 58.
    J.L. Mott, M. Zafrullah, On Prüfer \(v\)-multiplication domains. Manuscr. Math. 35, 1–26 (1981)CrossRefGoogle Scholar
  59. 59.
    D.G. Northcott, D. Rees, Reductions of ideals in local rings. Proc. Camb. Philos. Soc. 50, 145–158 (1954)MathSciNetCrossRefGoogle Scholar
  60. 60.
    M.H. Park, Prime \(t\)-ideals in power series rings over a discrete valuation domain. J. Algebra 324, 3401–3407 (2010)MathSciNetCrossRefGoogle Scholar
  61. 61.
    M.H. Park, Krull dimension of power series rings over a globalized pseudo-valuation domain. J. Pure Appl. Algebra 214, 862–866 (2010)MathSciNetCrossRefGoogle Scholar
  62. 62.
    F. Wang, \(w\)-dimension of domains. Commun. Algebra 27, 2267–2276 (1999)MathSciNetCrossRefGoogle Scholar
  63. 63.
    F. Wang, \(w\)-dimension of domains II. Commun. Algebra 29, 2419–2428 (2001)MathSciNetCrossRefGoogle Scholar
  64. 64.
    M. Zafrullah, On finite-conductor domains. Manuscr. Math. 24, 191–204 (1978)MathSciNetCrossRefGoogle Scholar
  65. 65.
    M. Zafrullah, The \(D+XD_{S}[X]\) construction from GCD-domains. J. Pure Appl. Algebra 50, 93–107 (1988)MathSciNetCrossRefGoogle Scholar
  66. 66.
    M. Zafrullah, Well behaved prime \(t\)-ideals. J. Pure Appl. Algebra 65, 199–207 (1990)MathSciNetCrossRefGoogle Scholar
  67. 67.
    M. Zafrullah, \(t\)-invertibility and Bazzoni-like statements. J. Pure Appl. Algebra 214, 654–657 (2010)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsKFUPMDhahranSaudi Arabia

Personalised recommendations